Skip to content
My WebMD Sign In, Sign Up

Announcements

Useful Links!
Help Our Community Answer Your Questions Better By Including In Your Post: Gender, Have You Been Tested For An STD Yet?
Type Of STD Tests and Results? Any Medications To Control Your STD?



Is it true that Acyclovir can cause permanent hair loss?
avatar
An_209081 posted:
Is it true that Acyclovir can cause permanent hair loss in men with extended use? How long should a healthy male take Acyclovir? 5, 10 0r 20 yrs?
Reply
 
avatar
Itsbafflesme responded:
This is an interesting question and I would like to know the answer to this question as well because my boyfriend takes acyclovir.
 
avatar
betsyo1967 responded:
no it is not true. hair loss is not associated with herpes antivirals use.

we have info on folks taking acyclovir non-stop suppressively for 25 years now. no long term side effects.
Talking about std testing is NORMAL and something we all should be doing EVERY TIME before we have sex with a new partner :)
 
avatar
An_209082 replied to betsyo1967's response:
This is not true at all. I had the fullest head of hair you have ever seen in your life until I started taking acyclovir 6 months ago.

Now i can see straight to my scalp. It also had side effects of agitation, stomach problems, anger, and the list just gets worse.

Please do not take this medication and seek other means of help.
 
avatar
betsyo1967 replied to An_209082's response:
millions of people take acyclovir everyday. This is not a common side effect at all.

have you had a full work up done to make sure it's not something else going on?
Talking about std testing is NORMAL and something we all should be doing EVERY TIME before we have sex with a new partner :)
 
avatar
Swim1965 replied to betsyo1967's response:
Hey Anon_71617, I am normally a calm and easy going guy. I've been taking 800mg 5x per day for Shingles over the past 4 days. I had an angry outbust that is totally out of character. I am curious if anyone else had an angry outburst.

I am scared that Imay have another outburst.
 
avatar
betsyo1967 replied to Swim1965's response:
you have shingles and hurt and feel like crap in general I'm sure. why wouldn't you get angry easier than usual right now?


how were you diagnosed as having shingles?
Talking about std testing is NORMAL and something we all should be doing EVERY TIME before we have sex with a new partner :)
 
avatar
sarasays responded:
It works differently for everyone, but I am hypersensitive to anitbiotics, antivirals, etc and even have a special diet to keeep me healthier. But so far acyclovir has been great with no side effects except mild drowsiness. I would recommend this drug, it is the most commonly used and really helps for ourbreaks.
 
avatar
An_250857 replied to An_209082's response:
Shingles hit me in late December. Acyclovir was prescribed and taken for I believe 10 days starting January 3, 2013. One week ago, being two months from the start of the Acyclovir run, I noticed large quantities of hair on my pillow. My normally solid head of hair is now very thin, hairs are still falling out a week later, and panic has set in. Of course I am going to my doctor in two days, but hair loss is associated with Acyclovir according to numerous web sites. Instead of Acyclovir, I now need an anti-depressant.
 
avatar
am_deros responded:
Yes this is true, despite what is said below. In July 2013, I got Shingles secondary to my RA. I was put on acyclovir 800 mg 5x a day for 10 days. I still had new spots on both sides of my body, (which isn't supposed to happen) and had to take it an additional 10 days. In Sept my hair started falling out. I have bald spots on the top and the sides. It has slowed down, but still is falling out. I do have new hair growth but it is falling out faster then it is growing. I am an RN and I saw a dermatologist re this. Although hair loss isn't SUPER common. It happens more then people know, especially with pre existing medical conditions. I think it is very dangerous for people to be giving medical advise or opinions when the do not know what they are talking about! Several web site such as THIS ONE and the NIH list hair loss as a side effect for acyclovir. Acyclovir and Valtrex are the same medication. Valtrex is the brand. Acyclovir is the generic.
 
avatar
megt1960 replied to am_deros's response:
Wow....I first had to start taking acyclovir in 2001 when I came down with the shingles at 41 while going through early menopause. I used to have thick curly hair, but I discovered the birth control pills and artificial hormones Kaiser put me on to control my menopause symptoms only (tubes are tied) were making my hair fall out in clumps....it got better when I went off them and I told them how concerned I was about this. I was put on 800mg 5X a day and still am when I get shingles and cold sores across my face and in between my eyes. I was never told this medication could be a contributing factor to my hair loss. My hair did get thicker but never what it was after living through menopause and the herpes outbreaks became less frequent. However in 2010 the shingles/herpes became more frequent again and in 2014 I have half the hair that I did in 2010. Kaiser told me it was early menopause. I find it shocking that when a patient is saying they are losing their hair that you have to do your own research to find out that what doctors are prescribing can be contributing. When I showed my nurse practitioner the pamphlet that said BC pills can cause hair loss back in 2001 (I had two coworkers with very thick hair who this happened to and alerted me) she was shocked, just as I am now to hear that this medication has this side affect. Our medical care is truly about prescribing prescription drugs to make big pharm money and nothing about listening to patients....next time i feel an outbreak coming on I am going to dose on Lysine....it is inexpensive and will not make my hair fall out. I am really shocked to hear this, but relieved that I now know and shame, shame, shame on the doctors, practitioners and pharmacists at Kaiser for not letting me know about these side affects.


Helpful Tips

How Can You Get Most Out This Community?
Hello members, Welcome to the STD community! Please feel free to post or join in any discussions on this community. Useful Tools WebMD ... More
Was this Helpful?
2 of 3 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.